Iowa, 2008Hail and Damaging Winds in Iowa, June 3, 2008
June 3, 2008 · NWS OAX · 4 events in 3 counties and zones
Early morning severe thunderstorms developed north of a stalled frontal boundary and low pressure system that extended from north central Kansas into southern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning severe thunderstorms developed north of a stalled frontal boundary and low pressure system that extended from north central Kansas into southern Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 3, 2:51 AM CST, 9 minutes earlier.
Area forecast discussion, Jun 3, 2:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
351 AM CDT TUE JUN 3 2008
.DISCUSSION...
ON-GOING THUNDERSTORMS AND SEVERE WEATHER INITIAL CONCERNS...THEN
CHANCE OF THUNDERSTORMS THROUGH THE REST OF THE WORK WEEK.
LATEST SUBJECTIVE SFC ANALYSIS HAD THE SFC WRM FNT LIFTING N TO
THE NE/KS BORDER...WITH A SECOND FNT FM SE SD INTO NE NEB INTO IA.
FM THE UA MAPS...THE H3 HET WAS ACRS THE NRN PLAINS...WITH ANOTHER
SEGMENT COMING INTO THE PACIFIC NW. AT H5...THERE WERE 40M HT
FALLS ASSOCIATED WITH THE CLOSED LOW OVR NRN ID. VRY CD -26DEG C
AIR WAS NOTED WITH THIS LOW. ALTHOUGH THE H7 TEMP WAS +14C AT
TOP...THERE WERE A CLUSTER OF STORMS THAT FORMED NORTH OF THE
WRMFNT IN KS AND THESE HAD SHIFTED SOUTHEAST. THIS WAS IN AN AREA
OF STRONG WAA AND THE LEADING EDGE OF THE JET. OVER THE LAST FEW
HRS...HAVE ISSUED A SEVERE T-STORM WATCH AND WARNINGS FOR PARTS OF
NE NEB. MID LEVEL MOISTURE WAS POOLED IN THE AREA ALONG WITH SRN
IA AND THE H85 DEWPOINTS WERE POOLED FM SE NEB INTO KS. THE
CLUSTER OF STORMS WAS IMPEDING THE LLJ INTO SE NEB AND WITH THE
CAP IN PLACE...STORMS HAVE NOT DEVELOPED IN SE
NEB. THE LLJ REMAINS STRG AT 50 TO 65KTS PER KS PROFILERS..AND NOW
THAT THE CLUSTER OF STORMS HAS SHIFTED...THE STORMS OVER NEB AND
IA SHOULD BE INFLUENCED MORE BY THIS LLJ. THE LATEST NAM CONTINUES
TO VEER THIS JET THRU THE MORNING HRS. DTORMS OVER CENTRAL NEB AND
ANOTHER CLUSTER OVR WRN SD ARE PROMPTING WRNINGS. ATTENTION THEN
TURNS TO CURRENT WATCH AND IN ADDITION...SE NEB...ON THE EDGE OF
THE CAP WHERE MU CAPE IS THE GREATEST. 0-1KM SRH IS HIGHER NEAR
THE SD/NE BORDER AND TO THE S IN KS.
EXPECT SEVERE THUNDERSTORM WATCHES WITH STRONG TO SEVERE STORMS THIS
MORNING...AS THE SFC LOW MOVES INTO CNTRL KS...AND THE H85 FNT
MOVES INTO CNTRL KS...MEANWHILE...THERE ARE SHORTWAVE TROF
IMPULSES IN THE FLOW ACRS THE PLANS...WITH THE CLOSED LOW TRACKING
ACRS MT. ALTHOUGH NOT ABLE TO TRACK THESE IMPULSES
DEFINITIVELY...AFTER MORNING CONVECTION...THE TREND AND COVERAGE
FOR THUNDERSTORMS SHOULD DECREASE DURING THE AFTERNOON ANDTHE
BETTER FOCUS FOR ORGANIZED STORMS TO THE EAST ACRS IA INTO NRN IL.
AS THE WRM H85 TEMPS HOLD TO THE S...HAVE HIGHS IN THE LOWER 70S N
TO THE LOWER 80S S. SFC LOW PRES RE- DEVELOPS OVR SW KS TONIGHT
WITH THE SFC FNT NEARBY. THE STRONGER SHORTWAVE TROF MOVES IN
TOWARD LATER TONIGHT INTO WED...THUS HOLD ON TO SLIGHT CHC AND CHC
POPS TONIGHT...AND INCREASE POPS LATE TONIGHT AND WED. THE
APPROACHING LONGWAVE TROF AND THE SFC FNT FM SE NEB INTO CNTL IA
CONTINUE TO PROVIDED A FOCUS FOR THUNDERSTORMS WED NIGHT THROUGH
FRI.
WILL CONTINUE TO MONITOR HEAVY RAIN WITH FFG AROUND 1.5 INCHES AND
INITIALLY AROUND 1.5 INCHES OF PW TODAY AND AGAIN FROM WED NIGHT
THRU FRI. WE REMAIN IN THE SLIGHT RISK FOR TODAY AND DAYS 2 THRU 4.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 04/12Z.
AREA OF THUNDERSTORMS IN S CENTRAL NEB WILL MOVE TOWARD OMA AND LNK
WITH SOME ADDITIONAL DEVELOPMENT POSSIBLE. BEST CHC TSTMS STILL
LOOKS LIKE ARND 10Z-14Z WITH DISSIPATION EXPECTED MID MORNING.
PATCHY MVFR CIGS AND VSBYS UNTIL TSTMS MOVE E...THEN VFR. OFK AREA
MAY ALSO SEE SOME DEVELOPMENT TIL ARND 12Z. THERE WILL LIKELY BE A
LULL IN THUNDERSTORM ACTIVITY THRU 12Z WED BUT THIS IS NOT
CERTAIN...AS SEVERAL FRONTS AND HIGH LEVELS OF MOISTURE REMAIN IN
THE AREA. EVEN WITHOUT TSTMS...PATCHY MVFR CIGS/VSBYS MAY DEVELOP
AFT 06Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
ZAPOTOCNY/POLLACK
Hazardous weather outlook, Jun 2, 4:10 PM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT MON JUN 2 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
510 PM CDT MON JUN 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. AT
THIS POINT...IT APPEARS SEVERE THUNDERSTORMS WILL BE MORE FAVORABLE
TONIGHT IN AREAS ALONG AND SOUTH OF INTERSTATE 80...WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. OTHERWISE...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED ON TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH THURSDAY NIGHT...
WITH SEVERE STORMS POSSIBLE WEDNESDAY AFTERNOON AND EVENING...THEN
AGAIN THURSDAY AND THURSDAY NIGHT.
AS OF NOW...THURSDAY APPEARS TO HAVE THE POTENTIAL FOR WIDESPREAD
SEVERE WEATHER WHEN A COLD FRONT DROPS SOUTHWARD INTO THE PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
DEE
In the hours before
Local storm report, Jun 3, 12:44 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
144 AM CDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM HAIL WAUSA 42.50N 97.54W
06/03/2008 E0.88 INCH KNOX NE LAW ENFORCEMENT
&&
CZAPOTOCThunderstorm Wind, Harrison
- When
- June 3, 3:00 AM CST
- Where
- Harrison County, 2.07 mi N of River Sioux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.830, -96.050
A Cooperative Observer estimated thunderstorm winds gusted to 60 mph.
Thunderstorm Wind, Harrison
- When
- June 3, 3:01 AM CST
- Where
- Harrison County, 0.69 mi S of Mondamin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.710, -96.020
Local law enforcement estimated thunderstorm wind gusts of 60 mph in the vicinity.
Hail, Pottawattamie
- When
- June 3, 3:10 AM CST to 3:15 AM CST
- Where
- Pottawattamie County, 1.04 mi W of Walnut
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -95.220
Hail up to 1 inch in diameter fell for about 5 minutes in Walnut.
Hail, Fremont
- When
- June 3, 5:10 AM CST
- Where
- Fremont County, 0.52 mi W of Farragut
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -95.480
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, June 3 to 4, 20081 death · 13 injured · $25 million · EF3 · 10 events
- Flooding in Missouri, June 3 to 30, 2008$60 million · 10 events
- Flash Flooding and Flooding in West Virginia, June 3 to 5, 2008$4.2 million · 1.5 in hail · 50 events
- Flooding in Illinois, June 3 to 30, 2008$18 million · 8 events
- Hail and Damaging Winds in Kansas, June 3, 2008$533,000 · 1.75 in hail · 50 events
- Tornadoes and Flash Flooding in Indiana, June 3, 20081 injured · $383,000 · EF1 · 17 events
- Tornado and Flash Flooding in Missouri, June 3 to 4, 2008$211,000 · EF1 · 36 events
- Hail and Damaging Winds in Oklahoma, June 3, 20081 injured · $439,000 · 3.5 in hail · 27 events
- Flash Flooding and Flooding in Ohio, June 3 to 5, 2008$784,000 · 55 kt wind · 12 events
- Flash Flooding and Hail in Illinois, June 3, 2008$423,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 3, 2008$360,000 · 1.25 in hail · 10 events
- Tornado and Hail in Virginia, June 3, 2008$355,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94199, 94201, 94193, 94195.